Alert archive / North Carolina / Beach Hazards Statements in 2025
Beach Hazards Statement 17, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at May 16, 2025, 8:11 PM EDT for 4 counties in North Carolina. It took effect at May 17, 2025, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- May 16, 2025, 8:11 PM EDT (00:11 UTC)
- In effect from
- May 17, 2025, 8:00 AM EDT
- Expired
- May 17, 2025, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1719 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1418 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.5
The text
As transmitted.
190 WHUS42 KMHX 170011 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 811 PM EDT Fri May 16 2025 NCZ195-196-199-204-205-171215- /O.NEW.KMHX.BH.S.0017.250517T1200Z-250518T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 811 PM EDT Fri May 16 2025 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY THROUGH SATURDAY EVENING... * WHAT...Strong longshore currents in the surf zone. * WHERE...The beaches from Cape Hatteras to Surf City. * WHEN...From 8 AM EDT Saturday through Saturday evening. * IMPACTS...Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...There is also a moderate risk of rip currents south of Cape Hatteras on Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
2 follow-up statements
620 WHUS42 KMHX 170821 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 421 AM EDT Sat May 17 2025 NCZ195-196-199-204-205-172030- /O.CON.KMHX.BH.S.0017.250517T1200Z-250518T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 421 AM EDT Sat May 17 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Strong longshore currents in the surf zone. * WHERE...The beaches from Cape Hatteras to Surf City. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...There is also a moderate risk of rip currents south of Cape Hatteras today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
082 WHUS42 KMHX 171459 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1059 AM EDT Sat May 17 2025 NCZ195-196-199-204-205-180000- /O.CON.KMHX.BH.S.0017.000000T0000Z-250518T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 1059 AM EDT Sat May 17 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT SOUTH OF CAPE HATTERAS UNTIL 8 PM EDT THIS EVENING... * WHAT...Strong longshore currents in the surf zone. * WHERE...The beaches from Cape Hatteras to Surf City. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Strong longshore currents will create dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 16, 7:00 PM EDT, 1 hour 11 minutes earlier.
Area forecast discussion, May 16, 7:00 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
700 PM EDT Fri May 16 2025
.SYNOPSIS...
Inland troughing is expected through tonight, followed by a
cold front passage on Saturday. High pressure then builds in
late in the weekend and into early next week.
&&
.NEAR TERM /Through Tonight/...
As of 7 PM Fri...Focus cont to be on severe risk this evening
across nrn portions of the FA, but also towards
morning. First this evening, severe storms are moving into NC
around the Roanoke Rapids area, and time of arrival tools
indicate reaching the Albemarle counties of Tyrrell and Dare in
the next hour or so. Svr thunderstorm watch cont for this
threat. Late tonight, svr storms ongoing in KY are forecast by
at least several CAM's, including the NSSL MPAS runs which have
handled overnight MCS events in the past well, to race through
NC and potentially hold together after 9z, affecting ENC in the
predawn hours. If this activity holds together, a damaging wind
threat may exist despite some sfc CIN, as ML CAPES between
1,500-2,000 J/KG and 35+ kt shear remain through the overnight
hours. Have drawn in 20-30% pops to highlight this potential.
Prev disc...As of 410 PM Friday...Hot and humid conditions
unfolding across the Carolinas this afternoon as a potential
mid-level ridge axis sits along the southeastern coastline.
Surface fronts are largely absent from the region but lee
trough, typical of strong surface heating, continues to sharpen
near our coast. Cirrus has steadily intruded the skies from
upstream convection through the morning, but that has not
stopped temps from climbing towards the low 90s.
Main focus tonight is a highly conditional but impactful severe
weather threat. Current ridging is keeping a layer of moderate
subsidence in place, evident by a dearth of cumulus across most
of the coast. However, this ridge is forecast to flatten through
tonight as strong shortwave currently over the central plains
digs into the TN/OH River Valleys, ushering in less hostile
upper support. At the surface, heat and humidity has built up
considerable instability - up to 3500 to 4000 J/kg per SPC
mesoanalysis - and effective shear is forecast to increase north
of 40-50 kt through the evening as shortwave axis draws nearer.
The question is whether convection will be able to persist into
eastern NC despite hostile conditions aloft. The expectation is
a cluster of storms in southwestern Virginia will continue to
grow upscale as it rides the ridge axis, which would eventually
steer it across the northern half of the FA. Only a handful of
CAMs depict this MCS holding together as it moves along and
north of Highway 264, with the majority showing this activity
falling apart and giving the area only weakening showers/storms
or nothing at all. The HRRR, which earlier this morning showed
the most aggressive convective solution, as steadily done a
U-turn and now favors a dry solution keeping convection in
Virginia. In highly unstable environments like this, models have
had a tendency to not hold MCS activity together long enough,
but recent trends must be acknowledged. The previous forecast
has largely been maintained, showing 20-30% PoPs mainly along
and north of 264, and a Severe Thunderstorm Watch is in effect
for these areas through 11 PM. If storms do hold together, the
pre-storm environment favors damaging winds (potentially in
excess of 70 mph given severe instability), as well as hail.
Tornado potential is lower compared to yesterday.
Ridge will flatten further overnight as upper trough steadily
shifts further east. Multiple MCSs may be ongoing overnight, but
questions over the ongoing mid-level cap lower confidence in
thunderstorm potential. How convection evolves over the few
hours will play a big role in what unfolds overnight. Pre-storm
environment would remain favorable for an ongoing wind and hail
risk, if MCSs that progress through the area manage to hold
together.
&&
.SHORT TERM /SATURDAY/...
As of 425 PM Fri...Cold front will be lagging the region
tomorrow, still west of the Appalachians, while another lee
trough is forecast to develop across the central portion of the
state in persistent heat and humidity as highs again reach into
the low 90s. Focus will again be the conditional threat for
strong storms, firing along the inland trough and with upper
support from the upper trough axis expected to cross the region
during the afternoon. Again, this development is conditional on
how the next 24 hours unfold as a successful MCS passage in the
morning may stabilize the airmass too much to support afternoon
activity. Additionally, subsidence and mid-level drying behind
the MCS may also dampen storm potential. If nothing does unfold
tonight, storms appear more likely tomorrow afternoon and early
evening. CAMs favor areas south of Highway 264, and here the
pre- storm environment is similar to today's - CAPEs 3000-3500
and effective shear in excess of 40-45 kt. Damaging winds,
potentially up to 70 mph, and hail remain possible.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 0430 Friday...A series of weak cold fronts pushes through
the area this weekend with a more significant system to impact
the area late next week.
Weekend...The front is forecast to slowly sink S of the FA
through Sunday before stalling over the region.
Next week...Quiet and relatively cool compared to the weekend
early week with downsloping NWerly flow aloft between the
departing low and shortwave ridging briefly amplifying over
SECONUS. The next vertically stacked low to dig toward the
Carolinas midweek upping cloudiness and rain chances again
through the end of the week.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM /through 12z Saturday/...
As of 7 PM Friday...
KEY MESSAGES
- Low confidence TSRA risk over the next 24 hrs
Guidance hints at two chances for thunderstorms, with one this
evening into the early overnight hours and the second near dawn
tomorrow morning. Large uncertainty still exists within the
models regarding TSRA occurrence, so have opted to keep a VFR
TAF for all terminals with an added PROB30 group.
The focus through tomorrow morning will be TSRA well upstream
across the TN and OH Valleys. Some guidance suggests this
activity will survive the trek across the Appalachians and the
piedmont of the Carolinas, eventually reaching ENC late tonight
tonight. Should this scenario play out, the environment appears
supportive of strong wind gusts of 30-50kt+ and tempo sub-VFR
conditions. Stay tuned for updates in case confidence were to
increase regarding the TSRA potential.
Outside of the TSRA potential, the risk of LLWS impacts after
06z tonight (associated with a modest southwesterly low-level
jet) has decreased some. Thus, have removed LLWS mention from
TAFs; however, some potential still remains. This will continue
to be monitored.
LONG TERM /Saturday through Tuesday/...
As of 0400 Friday...Series of weak cold fronts push through the
FA this weekend bringing chances of showers and tstorms which
represent subVFR potential.
&&
.MARINE...
SHORT TERM /through Saturday/...
As of 430 PM Friday...
A modest pressure gradient across the area this afternoon will
continue through tonight and tighten tomorrow, supporting a
continuation of modest southwesterly flow (10-20kt) across area
waters. Boating conditions deteriorate tomorrow with tightening
gradient ahead of the front. Gusts over coastal waters and the
Pamlico Sound increase to 25-30 kt, and SCA remains in effect
for those zones tomorrow midday into the overnight hours. Seas
offshore stay at 3-4 feet in currently flow, but will increase
to 5-6 feet by tomorrow afternoon.
In general, the thunderstorm risk appears much lower today
compared to yesterday. That said, at least some guidance
suggests a cluster of thunderstorms may impact the central and
northern waters later today through this evening. Should this
occur, there would be an increased risk of 30-50kt+ wind gusts.
LONG TERM /Saturday night through Tuesday/...
As of 0430 Friday...
Secondary backdoor front sinks S across waters late Sunday.
High pressure builds in with Nerly surge late SUN night/MON AM.
Generally 10-15kt winds slowly through early week N-NEerly
Tuesday becoming Eerly Wednesday as offshore high departs SEward
and next low approaches from the W.
&&
.CLIMATE...
Record High temps for May 16th, Friday.
LOCATION TEMP/YEAR
New Bern 95/1933 (KEWN ASOS)
Cape Hatteras 84/1994 and 1991 (KHSE ASOS)
Greenville 94/1962 (COOP - Not KPGV AWOS)
Morehead City 89/1995 (COOP - Not KMRH ASOS)
Kinston 96/1941 (COOP - Not KISO AWOS)
Jacksonville 91/1998 (NCA ASOS)
Record High temps for May 17th, Saturday.
LOCATION TEMP/YEAR
New Bern 95/1941 (KEWN ASOS)
Cape Hatteras 86/1991 (KHSE ASOS)
Greenville 95/1915 (COOP - Not KPGV AWOS)
Morehead City 85/1991 (COOP - Not KMRH ASOS)
Kinston 96/1941 (COOP - Not KISO AWOS)
Jacksonville 93/1990 (NCA ASOS)
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from noon to 11 PM EDT Saturday for
AMZ135.
Small Craft Advisory from 11 AM Saturday to 2 AM EDT Sunday
for AMZ152-154-156-158.
&&
SYNOPSIS...MHX
NEAR TERM...MS
SHORT TERM...MS
LONG TERM...CEB
AVIATION...CEB/ZC
MARINE...MS/CEB
CLIMATE...MHXHazardous weather outlook, May 16, 4:03 PM EDT, 4 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 403 PM EDT Fri May 16 2025 NCZ079-090>092-094-193-194-198-172015- Greene-Duplin-Lenoir-Jones-Pamlico-Northern Craven-Southern Craven- Inland Onslow- 403 PM EDT Fri May 16 2025 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms capable of producing damaging wind gusts and hail are possible Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-172015- West Carteret-East Carteret-Coastal Onslow- 403 PM EDT Fri May 16 2025 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms capable of producing damaging wind gusts and hail are possible Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ204-205-172015- Ocracoke Island-Hatteras Island- 403 PM EDT Fri May 16 2025 ...SEVERE THUNDERSTORM WATCH 264 IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms capable of producing damaging wind gusts and hail are possible Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044>047-080-081-203-172015- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde- Northern Outer Banks- 403 PM EDT Fri May 16 2025 ...SEVERE THUNDERSTORM WATCH 264 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms capable of producing damaging wind gusts and hail are possible Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 16, 7:52 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
752 PM EDT Fri May 16 2025
NCZ203-170015-
Northern Outer Banks NC-
752 PM EDT Fri May 16 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL DARE COUNTY
THROUGH 815 PM EDT...
At 752 PM EDT, Doppler radar was tracking a strong thunderstorm over
Camden, moving east at 60 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Southern Shores, Sanderling, Duck Coe Pier, and Avalon Pier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
eastern North Carolina.
&&
LAT...LON 3603 7565 3603 7575 3609 7575 3609 7574
3610 7575 3613 7575 3611 7574 3614 7575
3616 7576 3618 7576 3622 7577 3622 7575
TIME...MOT...LOC 2352Z 288DEG 50KT 3632 7616
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
26Nearby
Beach Hazards Statements in North Carolina, 2025Every beach hazards statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.